The once-popular diet drug fen phen has been linked to serious side effects, including heart valve damage and the onset of a condition known as primary pulmonary hypertension (PPH). Individuals who used fen phen need to be aware of what symptoms may signal the onset of PPH.
Fen phen first became popular in the mid-1990s when doctors began prescribing the drug to patients who wanted to achieve quick and relatively easy weight loss. The drug combined fenfluramine and phentermine, which worked together to suppress appetite. In 1997, the U.S. Food and Drug Administration ordered a recall of fen phen after research studies indicated that patients who used the diet pill were experiencing heart valve problems and developing PPH in high numbers.
What is Primary Pulmonary Hypertension?
Primary pulmonary hypertension, also known as pulmonary arterial hypertension (PAH), is a condition in which the blood pressure in the lungs rises due to a constriction of the arteries. Increased blood pressure in the lungs causes the heart to have to work harder, which can lead to enlargement of the heart muscle and in some cases, eventually cause congestive heart failure.
What Are the Symptoms of PPH/PAH?
Recognizing the symptoms of PPH/PAH is the first step in getting proper medical treatment for this serious condition. Fen phen users need to be aware that it can take up to ten years of more for symptoms of pulmonary hypertension to develop.
According to the Mayo Clinic, symptoms of PPH/PAH include:
- Shortness of breath while exercising or at rest
- Dizziness or fainting spells
- Chest pressure or pain
- Swelling in the ankles, legs or abdomen
- Bluish tinge to lips, hands or feet
- Racing pulse or heart palpitations
If you experience any of these symptoms at any time after using fen phen, you should contact your doctor as quickly as possible to determine if you have pulmonary hypertension.
Typically, primary pulmonary hypertension cannot be diagnosed through a simple physical exam. Your doctor will likely order one or more diagnostic tests to determine if your symptoms are representative of PPH. These may include:
- An electrocardiogram
- A chest x-ray
- An echocardiogram
- A cardiac catherization
Once your doctor determines that you have PPH, he or she can then prescribe a course of treatment to help you manage your symptoms
Patients who have been diagnosed with PPH after using fen phen may be eligible to seek compensation for their injuries. Wyeth, now a part of Pfizer, Inc., has settled numerous lawsuits filed on behalf of patients who claim they suffered serious side effects after taking fen phen. The time you have to file a claim may be limited so it’s important that you contact an experienced fen phen attorney as quickly as possible.
Nadrich & Cohen, LLP is currently investigating fen phen side effects claims in all 50 states. For more information on filing a fen phen PPH lawsuit, call 1-800-718-4658.